Montelukast induced acute hepatocellular liver injuryA Harugeri1, G Parthasarathi1, J Sharma2, GA D'Souza3, M Ramesh1
1 Department of Pharmacy Practice, JSS College of Pharmacy, Mysore, India
2 Department of Pharmacology, St. John's Medical College Hospital, Bangalore, India
3 Division of Chest Medicine, Department of Medicine, St. John's Medical College Hospital, Bangalore, India
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0022-3859.52850
Source of Support: None, Conflict of Interest: None
A 46-year-old male with uncontrolled asthma on inhaled albuterol and formoterol with budesonide was commenced on montelukast. He developed abdominal pain and jaundice 48 days after initiating montelukast therapy. His liver tests showed an increase in serum total bilirubin, conjugated bilirubin, aspartate aminotranferase, alanine aminotranferase, and alkaline phosphatase. The patient was evaluated for possible non-drug related liver injury. Montelukast was discontinued suspecting montelukast induced hepatocellular liver injury. Liver tests began to improve and returned to normal 55 days after drug cessation. Causality of this adverse drug reaction by the Council for International Organizations of Medical Sciences or Roussel Uclaf Causality Assessment Method (CIOMS or RUCAM) and Naranjo's algorithm was 'probable'. Liver tests should be monitored in patients receiving montelukast and any early signs of liver injury should be investigated with a high index of suspicion for drug induced liver injury.
Keywords: Adverse drug reaction, hepatitis, liver injury, leukotriene antagonist, montelukast
A 46-year-old south Indian male was admitted to the hospital with a five-year history of chronic persistent asthma. To control his asthma symptoms, he was taking albuterol metered dose inhaler (MDI) 100 mcg two puffs as and when required. He was diagnosed to have an acute exacerbation of asthma and was treated with fluticasone (MDI) 250mcg b.i.d. for four days and albuterol 2.5 mg q.i.d. through nebuliser for three days. The patient's condition stabilized and he was discharged after four days of hospital stay with montelukast 10 mg tablets o.d., budesonide 200 mcg plus formoterol 6 mcg dry powder inhaler b.i.d., albuterol (MDI) 100 mcg two puffs as required.
After 48 days following discharge, the patient visited the outpatient clinic with three-day history of abdominal distension and dyspnea. On clinical examination, he was jaundiced with hepatomegaly. All other systems were normal. Serum total bilirubin was 20.1 mg/dL [reference range ( N ) - 0.1 to 1.0 mg/dL], conjugated/direct bilirubin was 15.2 mg/dL ( N - 0 to 0.4 mg/dL), aspartate aminotranferase (AST) was 1493 U/L ( N - 15 to 37 U/L), alanine aminotranferase (ALT) was 2034 U/L ( N - 30 to 65 U/L), alkaline phosphatase (ALP) was 140 U/L ( N - 50 to 136 U/L) and gamma glutamyl transpeptidase (GGT) was 107 ( N - 15 to 85 U/L). Viral markers of hepatitis A, B, and C were negative. Abdominal ultrasound examination did not reveal any biliary tree dilation but showed mild hepato-spleenomegaly, thickened gall bladder, and mild ascites. Patient had no history of diabetes, hypertension, alcohol abuse, paracetamol use or any drug allergy. He was provisionally diagnosed to have drug-induced hepatitis due to montelukast and it was discontinued. The patient was advised to continue the use of budesonide plus formoterol and albuterol.
A week after stopping montelukast, his liver tests were repeated. There was a decrease in serum total bilirubin (5.8 mg/dL), conjugated bilirubin (5.0 mg/dL), and ALT (70 U/L). He continued to have dyspnea, jaundice, and hepatomegaly and was hospitalized for monitoring and treatment. He was treated with dexamethasone 4 mg IV t.i.d. for one day followed by oral prednisolone 30 mg o.d. for three days, omeprazole 20 mg o.d. for three days, vitamin B-complex o.d. for three days, albuterol 2.5 mg + ipratropium 250 mcg nebulization q.i.d. for one day. The patient's dyspnea improved and he was discharged after 4 days. On discharge, he was advised to take prednisolone 30 mg o.d., omeprazole 20 mg o.d., and vitamin B-complex o.d. for 5 days. He was also advised to continue budesonide plus formoterol and albuterol as prescribed earlier. Serum total bilirubin and conjugated bilirubin repeated on day 55 after stopping montelukast were within normal limits (1.0 mg/dL and 0.5 mg/dL, respectively).
Drug induced liver injury (DILI) is rarely encountered in general practice. It account for approximately 6% of all adverse drug reactions (ADRs), and 2 to 3% of all hospital admissions due to ADRs. , The incidence of DILI among hospitalized patients' ranges between 0.7 and 1.4%.  A large number of drugs have been associated with adverse drug reactions involving the liver.
The available medical history, clinical findings, and laboratory investigations point to the possible involvement of montelukast in causing the liver injury. The Council for International Organizations of Medical Sciences (CIOMS) criteria for causality assessment of DILI suggests that the likelihood of a drug being responsible for liver injury is greatest when the abnormality begins between 5 and 90 days, in our case it was 48 days. , An increase in ALT more than 30 times the upper limit of normal, ALT/ALP ratio of more than 14 indicates that this liver injury was hepatocellular in nature. , Liver biopsy was not performed and hence we could not term the liver injury as hepatitis/hepatic necrosis. Severity of the liver injury could not be assessed as prothrombin time was not determined.
The reaction course was very suggestive of montelukast induced liver injury as ALT decreased by more than 50% within eight days of discontinuing montelukast. Although no rechallenge was attempted, the decrease in liver tests following the cessation of montelukast suggested an association of liver injury with the use of the drug. Alcohol use, viral hepatitis, biliary tract abnormalities, cholelithiasis, administration of blood and blood products in the last six months, recent acute hypotension and use of paracetamol as a cause of livery injury were eliminated. Infections by Cytomegalovirus (CMV) and Epstin barr virus (EBV) can result in deranged liver tests, and in our case, tests for these were not performed. However, these tests are optional for causality assessment.  Clear regression of the liver tests after the discontinuation of montelukast despite persistent use of budesonide, formoterol, and albuterol makes association of these drugs to liver injury unlikely. Though baseline liver test values were not available, there were no signs or symptoms of liver injury. Causality of the adverse drug reaction by CIOMS or Roussel Uclaf Causality Assessment Method (RUCAM) scale, and Naranjo's algorithm was 'probable'. ,,
PubMed and OvidSP search with 'montelukast' plus 'hepatitis' as search terms generated nine reported cases. The reported cases included a biopsy-proven eosinophilic hepatitis in a patient who developed Churg-Strauss syndrome due to montelukast and a fatal liver failure in a patient who was on montelukast and had received dietary supplements. , WHO adverse drug reaction database (VigiSearch) search resulted in 27 reports of hepatitis in patients receiving montelukast.  Causality was assessed in two of these cases and both were reported to be probable. In India, annual sale of montelukast is around INR 500 million (approximately 90 million doses). To our knowledge, this is the first report of montelukast induced acute hepatocellular liver injury from India. It is possible that hepatocellular reactions to montelukast may go unrecognized or were not reported.
The mechanism by which montelukast causes hepatocellular injury has not been established. Time for the onset of liver injury from the time of treatment initiation with montelukast has been variable.  As observed in this case, complete recovery from montelukast induced liver injury was reported in other cases also. ,
In most DILI cases, prompt withdrawal of the causative drug results in rapid recovery. If change is observed in liver tests from the baseline, the suspected drug should be discontinued along with supportive and symptomatic treatment. Specific treatment with antidotes to hepatotoxins is limited. Use of corticosteroids should be reserved in cases where there is no clinical response or improvement in liver tests after 3-6 weeks of discontinuing of the drug. Hospitalization is required in cases of severe liver injury. For any patient with severe coagulopathy during an acute hepatic illness, wherever possible, transfer to a transplant center is appropriate.